Wyoming, 2015

Flash Flooding and Hail in Wyoming, June 5, 2015

June 5, 2015 · NWS RIW · 6 events in 4 counties and zones

A persistent stalled frontal boundary and an upper level disturbance led to another day of severe weather and flooding across central Wyoming. Heavy rain fell on saturated soils in Natrona County and produced areas of flash flooding, especially west of Casper.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A persistent stalled frontal boundary and an upper level disturbance led to another day of severe weather and flooding across central Wyoming. Heavy rain fell on saturated soils in Natrona County and produced areas of flash flooding, especially west of Casper. The flooding closed US Highway 20/26 for several hours between Casper and Shoshoni. Other strong thunderstorms erupted to the west and northwest, with reports of nickel to half-dollar sized hail and flash flooding of some campsites at Medicine Lodge State Archaeological Site near Hyattville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 5, 2:47 PM MST, 25 minutes earlier.

Area forecast discussion, Jun 5, 2:47 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
347 PM MDT FRI JUN 5 2015

.SHORT TERM...TONIGHT THROUGH FRIDAY

ACTIVE AFTERNOON AND EVENING IS IN STORE AS MOIST ELY FLOW HAS
BACKED UP AGAINST THE DIVIDE TO PROVIDE THE LOW LEVEL JUICE WHILE
IN THE MID LEVELS A NICE THERMAL TROUGH IS LIFTING NWD AT MAX
HEATING. IN ADDITION...A 70KT H3 JET STREAK IS LIFTING N INTO
CENTRAL AND WRN WYO. ANOTHER SHORTWAVE IS LIFTING NWWD AROUND THE
UPPER LOW THROUGH ID AND WILL HELP SUPPORT STORMS IN FAR WRN WYO
ALSO. MORNING LOW AND HIGHER CLOUDS HAS SLOWED THE HEATING IN SOME
AREAS BUT BRIEF BREAKS AND SIGNIFICANT FORCING ALOFT SHOULD BE
PLENTY TO GET THE STORMS FIRING AND CONTINUING WELL INTO THE
EVENING...ESPECIALLY NORTH HALF. EVEN THE FAR WEST AND NW WILL
LIKELY SEE SOME STRONG STORMS AND HEAVY RAIN SO HIT POPS QUITE A
BIT HARDER OUT THERE INTO THE EVENING. AFTER A BRIEF RESPITE LATER
TONIGHT THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP
QUICKLY LATER SATURDAY MORNING IN THE SOUTH AND HIGH COUNTRY AND
THEN LIFT NWD THROUGH THE DAY. FRONTAL BOUNDARY WILL BE HANGING
AROUND EAST OF THE DIVIDE AGAIN WITH MOIST BL. NOT AS MUCH
INSTABILITY EXPECTED SATURDAY BUT STILL ENOUGH TO MAKE IT
INTERESTING FOR AREAS THAT GET MODERATE WARMING/SUNSHINE EARLY
ON...ESPECIALLY WITH EXPECTED BROAD SCALE ASCENT AS
DIFFLUENT/DIVERGENT FLOW DEVELOPS AND NEXT JET STREAK APPROACHES.
COULD STILL SEE SOME STRONG TO SVR CELLS BUT CLOUD COVER AND
AMOUNT OF SHOWERS/TSTMS MAY LIMIT THEM. WET AND BUSY NONETHELESS.
INCREASING POPS ACROSS THE BOARD SATURDAY...ESPECIALLY CENTRAL AND
WEST.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY

ON SATURDAY...AS THE UPPER LOW SWINGS INTO UTAH AND A COLD FRONT
DROPS OUT OF THE NORTH...IT LOOKS TO BE ANOTHER RAINY DAY WITH
CONVECTION FOCUSED OVER THE HIGHER TERRAIN BUT WITH A GOOD CHANCE OF
A WETTING RAIN JUST ABOUT EVERYWHERE AS A BROAD AREA OF LIFT AND QG
FORCING LIFTS UP AHEAD OF THE UPPER LOW.

IT WILL REMAIN UNSETTLED ON SUNDAY WITH THUNDERSTORMS POSSIBLE ALONG
AND NEAR A LINE FROM SOUTH PASS TO CASPER WHERE THE COLD FRONT MAY
SETTLE. OTHERWISE...IT WILL BE COOL AND MARGINALLY UNSTABLE JUST
ABOUT EVERYWHERE ACROSS THE STATE AS THE UPPER LOW CONTINUES TO
WOBBLE AROUND IN THE AREA...EVENTUALLY ELONGATING INTO AN OPEN
WAVE...DEPOSITING A WIDESPREAD QUARTER TO A HALF INCH OF RAIN

HEIGHTS BUILD ON MONDAY WITH WARMER TEMPERATURES AND HIGHS BACK INTO
THE 80S. SOME RESIDUAL MOISTURE COULD BE HANGING AROUND AND WITHOUT
A VERY STRONG RIDGE...JUST SOME HIGHER HEIGHTS...IT WILL BE HARD TO
RULE OUT A FEW SHOWERS...ESPECIALLY OVER THE HIGHER ELEVATIONS.

TUESDAY THROUGH FRIDAY...DIRTY RIDGE WILL CONTINUE OVER THE AREA
TUESDAY THROUGH WEDNESDAY. A FEW THUNDERSTORMS WILL BE FOUND
ACROSS WESTERN AND NORTHERN PORTIONS...WITH GENERALLY DRY
CONDITIONS...AND CONTINUED TEMPS IN THE 80S...FOR AREAS EAST OF
THE DIVIDE. BY WEDNESDAY NIGHT AND THROUGH THE END OF THE WORK
WEEK A LARGE TROUGH AND ITS ASSOCIATED COLD FRONT WILL PUSH
THROUGH THE AREA. THIS WILL COOL OFF TEMPERATURES AND BRING
WIDESPREAD SHOWERS AND THUNDERSTORMS. BIGGEST QUESTION WITH THIS
DISTURBANCE IS WILL WE BE ABLE TO TAP INTO REMNANT MOISTURE FROM
HURRICANE BLANCA...CURRENTLY OFF WESTERN MEXICO...AND EXPECTED TO
THREATEN THE BAJA REGION. AFTER THAT THIS TROPICAL STORM COULD
DIMINISH IN ARIZONA OR NEW MEXICO. GFS GRABS A LITTLE MOISTURE
FROM THIS SYSTEM...WITH THE EURO SHOWING SIGNS OF PICKING OF MUCH
MORE MOISTURE FROM THE REMNANTS OF THIS STORM. IF THAT HAPPENS THE
END OF NEXT WEEK COULD BE QUITE WET AND COOL. PREVIOUS FORECAST
SLIGHTLY FAVORED THIS EURO SOLUTION AND MOSTLY KEPT WITH THAT FOR
THE TIME BEING.

&&

.AVIATION.../00Z ISSUANCE/

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE THIS EVENING. SOME
THUNDERSTORMS MAY BE STRONG...PRODUCING PERIODS OF HEAVY
RAINFALL...STRONG WIND...AND LARGE HAIL. THE HEAVY RAIN AND
POTENTIAL FOR HAIL MAY RESULT IN PERIODS OF MVFR TO IFR CONDITION AT
AREA TERMINALS. SHOWERS AND THUNDERSTORMS WILL REMAIN PRESENT
THROUGH AT LEAST 04Z-07Z SATURDAY. ACTIVITY WILL THEN START TO
WEAKEN...WITH THUNDERSTORM COVERAGE DIMINISHING THROUGH THE MORNING.
MORE SHOWERS AND STORMS WILL DEVELOP AFTER 18Z SATURDAY OVER THE
HIGHER TERRAIN AND WILL CONTINUE INTO THE AFTERNOON.

&&

.FIRE WEATHER...

ACTIVE PERIOD OF STRONG TO EVEN SEVERE THUNDERSTORMS ALONG AND EAST
OF THE DIVIDE THIS AFTERNOON AND EVENING WITH PLENTY OF
THUNDERSTORMS SOME QUITE STRONG IN THE FAR WEST. ON SATURDAY...THERE
WILL BE CONSIDERABLE SHOWER AND THUNDERSTORM ACTIVITY ACROSS MOST OF
THE AREA. LESS RISK OF SEVERE THUNDERSTORMS BUT STILL A CHANCE OF
STRONGER STORMS WITH HEAVY RAIN...HAIL...GUSTY WIND AND FREQUENT
LIGHTNING. THE WET AND UNSETTLED PATTERN WILL CONTINUE THROUGH THE
WEEKEND.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR WYZ002>011-
016>018-020-022.

&&

SHORT TERM...SKRBAC
MID TERM...ALLEN
LONG TERM...ANGLIN
AVIATION...ALLEN
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jun 5, 8:33 AM MST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
933 AM MDT FRI JUN 5 2015

WYZ001>020-022>030-061545-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
933 AM MDT FRI JUN 5 2015

...FLASH FLOOD WATCH FOR MUCH OF CENTRAL WYOMING TODAY FROM 2 PM
THROUGH MIDNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND WESTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME STORMS EAST OF
THE DIVIDE ACROSS CENTRAL WYOMING MAY BECOME SEVERE WITH DAMAGING
WIND AND LARGE HAIL AND FLASH FLOODING. THE REST OF THE AREA WILL
STILL SEE THE THREAT OF STRONG THUNDERSTORMS WITH SMALL
HAIL...GUSTY WIND AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SATURDAY THROUGH SUNDAY...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. SOME STORMS MAY PRODUCE GUSTY WIND...SMALL HAIL AND
HEAVY RAIN.

MONDAY AND TUESDAY...ISOLATED THUNDERSTORMS POSSIBLE...MAINLY OVER
THE MOUNTAINS AND ADJACENT FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZES...WIND SPEEDS OVER 45
MPH...AND ANY FLOODING. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 5, 1:48 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
248 PM MDT FRI JUN 5 2015

WYZ020-052130-
NATRONA COUNTY LOWER ELEVATIONS-
248 PM MDT FRI JUN 5 2015

...SPECIAL WEATHER STATEMENT...

AT 247 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EMIGRANT GAP...WHICH IS 14 MILES WEST OF CASPER. THIS STORM WAS
NEARLY STATIONARY.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM ALONG WITH VERY
HEAVY RAIN. DOPPLER RADAR HAS INDICATED THAT OVER ONE INCH OF RAIN
HAS ALREADY FALLEN WITH THIS STORM. BE ALERT FOR POSSIBLE FLOODING
ALONG HIGHWAY 20 26 WEST OF CASPER.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  EMIGRANT GAP AND NATRONA COUNTY AIRPORT AROUND 330 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE POISON SPIDER SCHOOL
AND CASPER NATRONA COUNTY AIRPORT.

#

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIVERTON.

&&

LAT...LON 4289 10681 4310 10666 4300 10636 4274 10657
TIME...MOT...LOC 2047Z 298DEG 3KT 4291 10659

13
Special weather statement, Jun 5, 2:03 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
303 PM MDT FRI JUN 5 2015

WYZ020-022-052145-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
303 PM MDT FRI JUN 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NATRONA COUNTY UNTIL
345 PM MDT...

AT 302 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EDNESS K WILKINS STATE PARK...WHICH IS 8 MILES EAST OF CASPER...
MOVING NORTH AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  EVANSVILLE AROUND 310 PM MDT.
  ANTELOPE HILLS AROUND 340 PM MDT.

#

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 176 AND 187...AND
BETWEEN MILE MARKERS 202 AND 213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIVERTON.

&&

LAT...LON 4275 10608 4274 10629 4321 10636 4322 10607
      4283 10607
TIME...MOT...LOC 2102Z 178DEG 24KT 4282 10617

13
Special weather statement, Jun 5, 2:34 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
334 PM MDT FRI JUN 5 2015

WYZ012-013-052215-
JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-
334 PM MDT FRI JUN 5 2015

...SPECIAL WEATHER STATEMENT...

AT 333 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JACKSON...MOVING NORTH AT 25 MPH.

HALF INCH HAIL AND WINDS OF 30 TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TETON VILLAGE AND GROS VENTRE JUNCTION AROUND 345 PM MDT.
  KELLY AROUND 350 PM MDT.
  MOOSE AND PHELPS LAKE AROUND 400 PM MDT.
  LEIGH LAKE...GRAND TETON...MOUNT MORAN AND MORAN BAY AROUND 415 PM
MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE JACKSON HOLE CHRISTIAN
ACADEMY...GROS VENTRE CAMPGROUND...LOST CREEK RANCH AND SPA...SUMMIT
HIGH SCHOOL...JENNY LAKE CAMPGROUND...WILSON PUBLIC SCHOOLS...JACKSON
HOLE AIRPORT...TETON COUNTY FAIRGROUNDS...JOHN COLTER ELEMENTARY
SCHOOL AND TETON PINES GOLF COURSE.

#

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4343 11054 4339 11085 4347 11087 4385 11092
      4388 11054
TIME...MOT...LOC 2133Z 173DEG 22KT 4350 11068

ANGLIN
Special weather statement, Jun 5, 2:51 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
351 PM MDT FRI JUN 5 2015

WYZ020-052230-
NATRONA COUNTY LOWER ELEVATIONS-
351 PM MDT FRI JUN 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA COUNTY UNTIL
430 PM MDT...

AT 351 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HOMA HILLS...WHICH IS 13 MILES NORTH OF CASPER...MOVING NORTHEAST AT
20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. SEVERE THUNDERSTORMS AND FLASH FLOODING IS OCCURRING JUST
SOUTHWEST OF THIS THUNDERSTORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ANTELOPE HILLS AROUND 410 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BAR NUNN ELEMENTARY
SCHOOL.

#

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 193 AND 215.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIVERTON.

&&

LAT...LON 4290 10641 4305 10656 4342 10620 4308 10607
      4294 10607
TIME...MOT...LOC 2151Z 230DEG 16KT 4302 10641

13
Special weather statement, Jun 5, 2:53 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
353 PM MDT FRI JUN 5 2015

WYZ020-052245-
NATRONA COUNTY LOWER ELEVATIONS-
353 PM MDT FRI JUN 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NATRONA COUNTY UNTIL 445
PM MDT...

AT 353 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
POWDER RIVER...WHICH IS 29 MILES WEST OF CASPER...MOVING NORTH AT 20
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  POWDER RIVER AROUND 410 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE NATRONA.

#

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIVERTON.

&&

LAT...LON 4287 10677 4285 10712 4321 10715 4322 10713
      4321 10710 4324 10708 4325 10708 4325 10707
      4327 10663
TIME...MOT...LOC 2153Z 176DEG 18KT 4295 10690

13
Special weather statement, Jun 5, 3:08 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
408 PM MDT FRI JUN 5 2015

WYZ001-012-013-052245-
JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-YELLOWSTONE NATIONAL
PARK-
408 PM MDT FRI JUN 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TETON COUNTY UNTIL
445 PM MDT...

AT 406 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF FOUNTAIN
PAINT POT TO 6 MILES NORTHEAST OF ALTA...AND MOVING NORTHWEST AT 10
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  FOUNTAIN PAINT POT AND LOWER BASIN LAKE AROUND 435 PM MDT.
  MADISON...FIREHOLE CANYON...HARLEQUIN LAKE...GOOSE LAKE AND FAIRY
FALLS AROUND 445 PM MDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE TETON CAMPGROUND...
GRAND TARGHEE RESORT...LEEKS LODGE...CAVE FALLS CAMPGROUND...FLAGG
RANCH VILLAGE...LIZARD CREEK CAMPGROUND... JENNY LAKE CAMPGROUND...
PHANTUM CAMPSITE...AND THE OLD FAITHFUL VISITOR CENTER

#

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4471 11105 4459 11058 4456 11056 4417 11051
      4372 11067 4361 11082 4373 11105
TIME...MOT...LOC 2206Z 127DEG 9KT 4456 11067 4383 11096

ANGLIN

The radar

The Riverton/Lander radar (KRIW), 161 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 flash flood. Local standard time, as filed.

Flash Flood, Natrona

When
June 5, 3:12 PM MST to 7:25 PM MST
Where
Natrona County, 2.2 mi WNW of (Cpr)natrona Co Arpt to 2.61 mi NNW of Mills
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.917, -106.507

Slow-moving thunderstorms brought very heavy rain to areas west of Casper and led to flash flooding in several areas. The greatest impact was felt on US Highway 20/26 which was flooded in several locations and had to be closed between Casper and Shoshoni for several hours. The worst of the flooding was between mileposts 15 and 19 around Emerald Acres subdivision. Other flooding also occurred around Bucknum Road and 10 Mile Road. Portions of Poison Spider Road were also flooded and one home was surrounded by water.

Hail, Natrona

When
June 5, 3:16 PM MST to 3:20 PM MST
Where
Natrona County, 1.75 mi SE of Lox
Measured
0.88 in hail
Reported by
Public
Coordinates
43.062, -107.146

Motorists on US Highway 20/26 were forced to pull over due to nickel sized hail and heavy rain reducing visibility.

Hail, Park

When
June 5, 6:24 PM MST
Where
Park County, 6.43 mi ESE of Pitchfork
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.076, -108.955

The cooperative observer southwest of Meeteetse reported hail of various sizes with a few stones the size of quarters.

Flash Flood, Big Horn

When
June 5, 6:25 PM MST to 8:00 PM MST
Where
Big Horn County, 4.37 mi NE of Hyattville to 4.19 mi NE of Hyattville
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
44.297, -107.541

The superintendent at Medicine Lodge State Archaeological Site reported flooding of three dry arroyos in and south of the park. One arroyo flooded campsites in the middle campground and flooding of other arroyos covered sections of the last one-half mile of a road leading to the park.

Hail, Fremont

When
June 5, 6:57 PM MST
Where
Fremont County, 6.6 mi ESE of Riverton
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
42.993, -108.260

An off-duty NWS Meteorologist reported penny sized hail covering Gas Hills Road to a depth of one inch.

Hail, Fremont

When
June 5, 7:50 PM MST to 7:54 PM MST
Where
Fremont County, 0.42 mi SSW of Ethete
Measured
1.25 in hail
Reported by
Public
Coordinates
43.015, -108.774

The public posted a picture on Facebook of half dollar sized hail in Ethete.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571879, 591653, 571882, 571885, 571886, 571888.